Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

A canonical trace class approximant


Authors: D. A. Legg and J. D. Ward
Journal: Proc. Amer. Math. Soc. 93 (1985), 653-656
MSC: Primary 47B10; Secondary 47A30
DOI: https://doi.org/10.1090/S0002-9939-1985-0776197-2
MathSciNet review: 776197
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ H$ be a finite-dimensional Hilbert space, $ B\left( H \right)$ the space of bounded linear operators on $ H$, and $ C$ a convex subset of $ B\left( H \right)$. If $ A$ is a fixed operator in $ B\left( H \right)$, then $ A$ has a unique best approximant from $ C$ in the $ {C_P}$ norm for $ 1 < p < \infty $. However, in the $ {C_1}$ (trace) norm, $ A$ may have many best approximants from $ C$. In this paper, it is shown that the best $ {C_p}$ approximants to $ A$ converge to a select trace class approximant $ {A_1}$ as $ p \to 1$. Furthermore, $ {A_1}$ is the unique trace class approximant minimizing $ \sum\nolimits_{i = 1}^n {{S_i}\left( {A - B} \right)\operatorname{ln }{S_i}\left( {A - B} \right)} $ over all trace class approximants $ B$. The numbers $ {S_i}\left( T \right)$ are the eigenvalues of the positive part $ \left\vert T \right\vert$ of $ T$.


References [Enhancements On Off] (What's this?)

  • [1] R. H. Bouldin, Positive approximants, Trans. Amer. Math. Soc. 177 (1977), 391-403. MR 0317082 (47:5630)
  • [2] R. H. Bouldin and D. D. Rogers, Normal dilations and operator approximations, Acta Sci. Math. (Szeged) 39 (1977), 233-243. MR 0467362 (57:7221)
  • [3] C. K. Chui, P. W. Smith and J. D. Ward, Approximation with restricted spectra, Math. Z. 144 (1975), 289-297. MR 0380465 (52:1365)
  • [4] -, Favard 's solution is the limit of $ {W^{k,p}}$ splines, Trans. Amer. Math. Soc. 220 (1976), 299-305. MR 0422954 (54:10938)
  • [5] I. C. Gohberg and M. G. Krein, Introduction to the theory of linear nonselfadjoint operators, Transl. Math. Mono., Vol. 18, Amer. Math. Soc., Providence, R. I., 1969. MR 0246142 (39:7447)
  • [6] P. R. Halmos, Positive approximants of operators, Indiana Univ. Math. J. 21 (1971), 951-960. MR 0291829 (45:919)
  • [7] D. Landers and L. Rogge, Natural choice of $ {L_1}$-approximants, J. Approx. Theory 33 (1981), 268-280. MR 647853 (83f:41021)
  • [8] D. D. Rogers and J. D. Ward, $ {C_p}$-minimal positive approximants, Acta Sci. Math. (Szeged) 43 (1981), 109-115. MR 621360 (82i:47032)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 47B10, 47A30

Retrieve articles in all journals with MSC: 47B10, 47A30


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1985-0776197-2
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society